Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Wichita, KS

May 16, 2017Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 2017, 11:13 PM CDT for Barton County, Russell County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 11:13 PM CDT (04:13 UTC)
Expired
May 16, 2017, 11:37 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 10:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1324 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1324 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
4.6
Supercell composite
20.1

Open this sounding in Storm Lab

The text

As transmitted.

668 
WUUS53 KICT 170413
SVRICT
KSC009-167-170500-
/O.NEW.KICT.SV.W.0075.170517T0413Z-170517T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1113 PM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Russell County in central Kansas...
  Barton County in central Kansas...

* Until midnight CDT

* At 1112 PM CDT, severe thunderstorms were located along a line
  extending from near Milberger to 5 miles north of Hudson, moving
  northeast at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Milberger, Galatia, Susank, Great Bend Airport, Cheyenne
  Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 9870 3868 9848 3826 9848 3826 9903
      3870 9904
TIME...MOT...LOC 0412Z 213DEG 48KT 3872 9886 3818 9867 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
1 follow-up statement
909 
WWUS53 KICT 170437
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1137 PM CDT TUE MAY 16 2017

KSC009-167-170447-
/O.CAN.KICT.SV.W.0075.000000T0000Z-170517T0500Z/
Russell KS-Barton KS-
1137 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL AND
BARTON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 500 AM CDT for
central Kansas.

LAT...LON 3885 9870 3868 9848 3826 9848 3826 9903
      3870 9904
TIME...MOT...LOC 0435Z 213DEG 48KT 3898 9864 3844 9846 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:50 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 16, 6:50 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
650 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Friday night)
Issued at 309 PM CDT Tue May 16 2017

Forecast highlights focus around severe thunderstorm chances this
afternoon-evening, and again Thursday afternoon- evening, and yet
again Friday afternoon- evening.

Thunderstorms have begun to form across the TX and OK Panhandles,
as large-scale ascent is overspreading a sharpening dryline.
Anticipate this activity to continue filling in across the
Panhandles and into southwest KS this afternoon and eventually
spreading northeast into central KS late this afternoon and
evening. Given expected storm motions, thinking activity late this
afternoon and evening will remain mainly northwest of the KS
Turnpike corridor, along axis of greatest instability just
south/southeast of a quasi-stationary frontal zone. Strong
instability in concert with ample deep-layer shear will support
severe storms, capable of large hail and damaging winds. Across at
least Wichita's forecast area, thinking the tornado threat will
remain fairly low, given expected storm mergers and questionable
shear profile that will favor more of a messy storm mode with
embedded supercell structures. Better tornado potential will
likely remain generally along/west of Russell-Barton-Barber
counties, where storms will remain more discrete. Locally very
heavy rain and flooding will also be a concern, especially if
activity trains across central KS.

2nd round of storms is expected to arrive across central and
south- central KS from the west/southwest toward midnight,
spreading into eastern Kansas by late tonight, as strong lift
associated with parent shortwave trough and mid-level cooling
approaches. This activity will likely be mostly sub-severe,
although cannot rule out marginal hail and 50-60 mph winds, as
activity should tend to be fairly linear given strong forcing.

There will be a lull in thunderstorms Wednesday-Wednesday night,
as subsidence overspreads the KS region in wake of tonight's
system. However, a tight pressure gradient and strong/deep mixing
will promote strong and gusty southwest winds from mid-morning
through early evening. A wind advisory will likely be needed
across much of the area, although after interoffice collaboration
will punt decision to night shift forecaster.

Attention then turns to severe thunderstorm potential Thursday
late afternoon and evening across central and south-central KS, as
a dryline/frontal zone combo tighten up ahead of another powerful
shortwave approaching from the southwest. Once again, strong
instability in concert with 40-50 kts deep layer shear will
support severe storms capable of large hail and damaging winds.
Deep layer shear and upper flow vectors do not display a huge
angle across the dryline, which could tend to favor more of a
mixed storm mode, possibly lessening the tornado potential.
However, low-level shear is impressive owing to a strong low-level
jet and backed surface flow, so any discrete storms and/or tail
end charlie storms would have tornado potential well into Thursday
evening, some of which could be on the strong/violent side. Will
continue to monitor.

Finally, we turn to storm potential Friday afternoon-evening
across generally the eastern half of KS, as the parent shortwave
trough finally begins to eject northeast across the Plains. Storm
potential will likely be highly contingent on extent of Thursday
night storms. If Thursday night storms develop a large complex and
associated cold pool, effectively scouring-out the airmass (i.e.
12z NAM solution), Friday severe weather potential will probably
be less. However, if Thursday night complex does not develop a
massive cold pool, severe weather potential will be higher Friday.
Will continue to monitor trends.

.LONG TERM...(Saturday through Tuesday)
Issued at 309 PM CDT Tue May 16 2017

Weather settles down severe weather- wise for several days once
the Friday night system clears to the east. There are some model
differences on how fast the early weekend system will eject
northeast, with the ECMWF and Canadian models lingering
precipitation over southeast Kansas much of the day Saturday
compared to the GFS. Medium range consensus supports increasing
precipitation chances Monday night/early Tuesday, but severe
potential appears low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue May 16 2017

Storms developing across West Central KS have moved into Central
KS impacting KRSL & KGBD early this evening. Other storms are
expected to develop as a storm system lifts across the area
overnight. Transient MVFR possibly IFR will develop under the
heavier storm activity. Storm activity is expected to move out of
Central & South Central KS after 07-09Z while impacting Southeast
KS into the morning hours on Wed. Strong west/southwest winds will
develop in the wake of the storm system on Wed with speeds gusting
over 30-40 knots at times across much of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  80  57  83 /  70  10   0  20
Hutchinson      61  81  54  81 /  60  10   0  20
Newton          62  79  55  81 /  60  20   0  20
ElDorado        63  80  58  82 /  70  20   0  20
Winfield-KWLD   63  82  60  84 /  60  20   0  20
Russell         60  77  51  75 /  80  20   0  20
Great Bend      59  79  51  77 /  80  10   0  20
Salina          62  80  54  79 /  60  20   0  20
McPherson       62  80  53  79 /  60  20   0  20
Coffeyville     66  84  64  85 /  50  30  10  10
Chanute         66  83  62  84 /  60  30  10  10
Iola            66  82  62  83 /  50  30  10  20
Parsons-KPPF    66  83  63  84 /  50  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kleinsasser
LONG TERM...Kleinsasser
AVIATION...MWM
Hazardous weather outlook, May 16, 4:09 PM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Tue May 16 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will impact the region
this evening and overnight. The highest threat for large hail and
damaging winds and perhaps an isolated tornado will be mainly across
central and south-central Kansas this evening, mainly west and
northwest of the Turnpike. A second round of thunderstorms is
expected to approach central and south-central Kansas toward
midnight, spreading into eastern Kansas later tonight, but this
activity should mostly be sub-severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong and gusty southwest winds will prevail across the region
Wednesday, sustained around 30 mph with gusts up to 50 mph
possible.

The next chance for organized severe thunderstorms is Thursday late
afternoon and evening, especially over south-central Kansas. Large
hail, damaging winds and heavy rain are possible, along with the
potential for a few tornadoes. While some uncertainty exists, there
is some potential for higher-end severe weather, so please check
later outlooks for updated information.

Another round of strong to severe storms is possible Friday
afternoon and evening over mainly eastern and southern Kansas,
along with locally heavy rain and flooding. There remains some
uncertainty, so once again please stay tuned.

More storms are possible Monday afternoon and night, with at least
strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening across central and south-
central Kansas, mainly west and northwest of the Kansas Turnpike.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 16, 8:14 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TORNADO          PAWNEE ROCK             38.27N 98.98W
05/16/2017                   BARTON             KS   BROADCAST MEDIA

            BROADCAST MEDIA CHASER REPORTING A TREE WAS BLOWN DOWN
            WITH THE TRUNK THE SIZE OF A WAIST OF THE AVERAGE MAN ON
            THE WEST EDGE OF TOWN. SEVERAL ROAD SIGNS AND POWER POLES
            BROKEN OFF.

&&

VJP
Local storm report, May 16, 8:29 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TORNADO          6 NW GREAT BEND         38.42N 98.89W
05/16/2017                   BARTON             KS   LAW ENFORCEMENT

&&

VJP
Local storm report, May 16, 8:41 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
841 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          1 NW HOISINGTON         38.53N 98.79W
05/16/2017                   BARTON             KS   TRAINED SPOTTER

&&

VJP
Local storm report, May 16, 8:49 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TORNADO          1 NE SUSANK             38.65N 98.76W
05/16/2017                   BARTON             KS   LAW ENFORCEMENT

&&

VJP
Local storm report, May 16, 8:55 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          1 NW HOISINGTON         38.53N 98.79W
05/16/2017                   BARTON             KS   STORM CHASER

            DAMAGE REPORT OF POWER LINES AND TREES DOWN FROM TORNADO
            THAT WENT THROUGH EARLIER. TIME BASED ON PREVIOUS REPORT.

&&

VJP
Special weather statement, May 16, 9:40 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
940 PM CDT TUE MAY 16 2017

KSZ091-170315-
Harper KS-
940 PM CDT TUE MAY 16 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...

* Until 1015 PM CDT

* At 939 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Amorita, or 15 miles
  southeast of Hazelton...moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Bluff City and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3700 9830 3728 9800 3715 9780 3711 9780
      3700 9796
TIME...MOT...LOC 0240Z 223DEG 35KT 3695 9818

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:10 PM CDTSpecial Weather StatementICTBarton35 min
May 16, 8:01 PM CDTTornado WarningICTBarton29 min
May 16, 8:25 PM CDTTornado WarningICTBarton35 min
May 16, 8:35 PM CDTSevere Thunderstorm WarningICTRussell25 min
May 16, 8:47 PM CDTTornado WarningICTRussell28 min
May 16, 9:04 PM CDTSevere Thunderstorm WarningICTLincoln, Russell41 min
May 16, 9:40 PM CDTSpecial Weather StatementICTHarper35 min
May 16, 11:14 PM CDTSpecial Weather StatementICTSumner16 min
May 16, 11:35 PM CDTSpecial Weather StatementICTSumner25 min
May 17, 12:00 AM CDTSpecial Weather StatementICTSedgwick30 min
May 17, 12:19 AM CDTSpecial Weather StatementICTHarper26 min
May 17, 12:21 AM CDTSpecial Weather StatementICTReno24 min
May 17, 12:41 AM CDTSpecial Weather StatementICTButler34 min
May 17, 12:50 AM CDTSpecial Weather StatementICTSumner25 min
May 17, 1:40 AM CDTSpecial Weather StatementICTMcPherson35 min
May 17, 1:41 AM CDTSpecial Weather StatementICTCowley34 min
May 17, 2:08 AM CDTSpecial Weather StatementICTButler37 min
May 17, 2:45 AM CDTSpecial Weather StatementICTChase, Greenwood30 min
May 17, 3:13 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more16 hr
May 17, 4:06 AM CDTSpecial Weather StatementICTChautauqua, Montgomery24 min
May 17, 4:34 AM CDTSpecial Weather StatementICTLabette, Montgomery56 min
May 17, 5:01 AM CDTSpecial Weather StatementICTNeosho, Wilson59 min
May 17, 5:20 AM CDTSpecial Weather StatementICTAllen40 min
May 17, 6:41 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell49 min
May 17, 6:50 AM CDTSevere Thunderstorm WarningICTLincoln26 min
May 17, 11:25 AM CDTSpecial Weather StatementICTLincoln50 min
May 17, 2:06 PM CDTHigh Wind WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.